Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 27, NWS Melbourne, FL

February 22, 1998Brevard County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 22, 1998, 3:34 PM EST for Brevard County, Volusia County, Florida. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 22, 1998, 3:34 PM EST (20:34 UTC)
Expired
Feb 22, 1998, 4:40 PM EST
In force
66 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Brevard County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 69 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 4:30 PM ESTHail 0.75Palm Bay, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 2:15 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1998-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1998-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WUUS01 KMLB 222035 RRA
SVRMLB
FLC009-127-222140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
334 PM EST SUN FEB 22 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 440 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...SOUTHERN VOLUSIA COUNTY
   ...BREVARD COUNTY
 

AT 330 PM...DOPPLER RADAR SHOWED SEVERAL AREAS OF SEVERE
THUNDERSTORMS. ONE STORM WILL PASS NEAR SCOTTMOOR AND WILL MOVE INTO
SOUTHERN VOLUSIA COUNTY NEAR MAYTOWN AND OAK HILL.

ANOTHER STORM IN SOUTHERN OSCEOLA COUNTY NORTH OF YEEHAW JUNCTION
WILL MOVE INTO SOUTHWEST BREVARD COUNTY TO PALM BAY...WEST MELBOURNE
AND MELBOURNE.

ANOTHER STRONG TO SEVERE STORM WILL PASS NEAR SHARPES AND POSSIBLY
MERRITT ISLAND.

THE STORMS ARE MOVING NORTHEAST AT 35 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.


CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:30 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 22, 2:30 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EST SUN FEB 22 1998

WARM FRONT HAS REACHED NORTHERN CWA AND SLOWED ITS MOVEMENT...PLACING
NEARLY ENTIRE CWA IN WARM SECTOR. HELICITIES ALREADY HIGH...BUT WILL
INCREASE FURTHER AS LOW LEVEL JET INTENSIFIES THROUGH MID EVENING.
RAPID DEVELOPMENT OF SCATTERED STORMS WILL OF CONTINUE THROUGHOUT THE
AFTERNOON AS INSTABILITY REMAINS HIGH AND SPRING-LIKE MESO-SCALE
BOUNDARIES ABOUND. ADDITIONALLY...MID LEVEL TEMPS COOLER THAN RECENT
EVENTS AND APPROACHING TONGUE OF UPPER LEVEL DRY AIR ADVECTING IN
FROM GULF...SHOULD ALLOW FOR SOME LARGE HAIL AS WELL.

SQUALL LINE/MCS FEATURE LIKELY WILL TRAVEL ACROSS CWA DURING THE
EVENING...WITH CONTINUED SEVERE THREAT. RAIN WILL LINGER INTO LATE
EVENING...EARLY MORNING HOURS.

NVA AND DEEP LAYER DRYING WILL ALLOW SKIES TO GRADUALLY CLEAR MONDAY
MORNING. AS INDICATED BY TBW...STRONG BOUNDARY LAYER WINDS AND
LOW-LEVEL VERTICAL MIXING SHOULD PROMOTE SURFACE WIND GUSTS ABOVE 30
KTS...LIKELY MEETING WIND ADVISORY CRITERIA.

DRY PATTERN TO LAST AT LEAST SEVERAL DAYS.

SPRATT

In the hours before

Special weather statement, Feb 22, 11:55 AM EST, 3 hours 39 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-222359-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MELBOURNE FL
1155 AM EST SUN FEB 22 1998

...SIGNIFICANT THREAT OF DAMAGING THUNDERSTORM WINDS...HAIL...AND
TORNADOES THIS AFTERNOON AND EVENING...
...FLOOD WATCH NORTHWARD FROM ABOUT VERO BEACH AND LAKE KISSIMMEE
THROUGH TONIGHT...

A LINE OF STRONG THUNDERSTORMS WILL MOVE RAPIDLY ACROSS NORTHERN
FLORIDA EARLY THIS AFTERNOON...WITH MOST STORMS REMAINING NORTH OF
LAKE AND VOLUSIA COUNTIES.

DURING THE EARLY TO MID AFTERNOON...SCATTERED THUNDERSTORMS WILL
DEVELOP IN THE UNSTABLE AIRMASS ACROSS THE CENTRAL FLORIDA PENINSULA.
A FEW OF THESE STORMS MAY BECOME STRONG OR SEVERE AND PRODUCE
DAMAGING WIND GUSTS OR HAIL.

THE THREAT OF SEVERE WEATHER AND HEAVY RAINFALL WILL INCREASE DURING
THE LATE AFTERNOON AND EVENING AS A COMPLEX OF THUNDERSTORMS MOVES
ONSHORE FROM THE GULF OF MEXICO. LOW LEVEL WIND SHEAR WILL BECOME
FAVORABLE FOR THUNDERSTORM WIND GUSTS ABOVE 55 MPH...LARGE HAIL...AND
ISOLATED TORNADOES. THE GREATEST THREAT IS EXPECTED TO OCCUR NEAR A
WARM FRONT WHICH IS FORECAST TO LIE NEAR A LINE FROM TAMPA TO CAPE
CANAVERAL. FREQUENT LIGHTNING STRIKES ARE ALSO POSSIBLE WITH THESE
STORMS. WITH RAPID EAST NORTHEAST MOVEMENT AT 40 TO 50 MPH...PEOPLE
SHOULD SEEK SHELTER WELL IN ADVANCE OF APPROACHING STORMS.

VERY HEAVY RAINFALL WILL ACCOMPANY THE STRONGER THUNDERSTORMS.  RAIN
MAY LINGER ACROSS MUCH OF THE AREA INTO THE LATE EVENING. AVERAGE
AMOUNTS ARE EXPECTED TO BE NEAR 1 INCH...WITH LOCAL TOTALS OF 2 OR 3
INCHES ALONG THE PATH OF THE STRONGER STORMS AND WHERE SHOWERS
REPEATEDLY OCCUR AT A LOCATION. THIS ADDITIONAL RAINFALL WILL
UNDOUBTEDLY AGGRAVATE CONDITIONS IN FLOODED AREAS AND MAY CAUSE FLOOD
CONCERNS IN OTHER LOCATIONS AS WELL.

PEOPLE ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS THROUGH THIS EVENING AND ANTICIPATE THAT
THERE WILL BE SEVERE WEATHER WATCHES ISSUED. KEEP ABREAST OF THE
LATEST WEATHER DEVELOPMENTS. ACTIVATION OF STORM SPOTTERS WILL BE
LIKELY BY LATE THIS AFTERNOON.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:17 PM ESTSevere Thunderstorm WarningMLBOsceola33 min
Feb 22, 2:27 PM ESTSevere Thunderstorm WarningMLBOrange63 min
Feb 22, 2:45 PM ESTSevere Thunderstorm WarningMLBBrevard65 min
Feb 22, 2:59 PM ESTSevere Thunderstorm WarningMLBOrange, Seminole66 min
Feb 22, 3:00 PM ESTTornado WarningMLBOrange, Seminole65 min
Feb 22, 3:06 PM ESTTornado WarningMLBOsceola64 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.